Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2006, 1:50 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2006, 1:50 PM CDT (18:50 UTC)
- Expired
- Aug 16, 2006, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 161851 FFWMAF TXC135-329-162145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ECTOR COUNTY IN WEST TEXAS... WESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 445 PM CDT * AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING...ESPECIALLY ACROSS THE URBAN AREAS OF MIDLAND AND ODESSA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST ODESSA...WARFIELD...VALLEY VIEW...ODESSA...MISSION DORADO... MIDLAND...GARDENDALE AND COTTON FLAT DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3166 10251 3166 10198 3209 10198 3209 10252 $$
1 follow-up statement
000 WGUS74 KMAF 161913 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT WED AUG 16 2006 TXC135-329-162145- ECTOR-MIDLAND- 212 PM CDT WED AUG 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WESTERN MIDLAND AND EASTERN ECTOR COUNTIES... AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 6 MILES EAST OF GARDENDALE...OR 11 MILES WEST OF MIDLAND... MOVING NORTH AT 35 MPH. THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...MIDLAND...GARDENDALE...WARFIELD AND MISSION DORADO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. LAT...LON 3166 10251 3166 10198 3209 10198 3209 10252 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:43 AM CDT, 10 hours 7 minutes earlier.
Area forecast discussion, Aug 16, 3:43 AM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED AUG 16 2006
.SHORT TERM...
HEAVY RAIN CONTINUES TO BE CONCERN ACRS WRN HALF OF CWFA WHERE
DEEP MSTR IS IN PLACE. SHRTWV TROF EMBEDDED WITHIN RICH MID LEVEL
THETA-E AIR COURTESY GENERAL SW MID LEVEL FLOW ON W SIDE OF
SUBTROPICAL RIDGE ARE PRIMARY FACTORS. TSTMS CONTINUE TO DEVELOP
THIS AM ACRS TRANS PECOS AND MOVE NE TOWARD SE NM/PB. PW/S PROGGED
TO BE WELL OVER 1.5 WITH POOR DEEP LAYER SHEAR...THUS GENERALLY
HEAVY RAIN AND DOWNBURST WINDS PRIMARY CONCERNS. HAVE OPTED TO
CONTINUE FLASH FLOOD WATCH WHILE INCLUDING LEA...ANDREWS...GAINES
COUNTIES. BEST CHANCE OF RAIN WILL REMAIN ALONG AXIS FROM SE NM INTO
TRANS PECOS TODAY AND SLOWLY LIFT N TONIGHT WITH BEST SHRTWV ENERGY.
HAVE TRENDED POPS UP SOME TODAY...CERTAINLY MORE IN LINE WITH
WETTER/COOLER GFS.
.LONG TERM...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE EASTERN UNITED STATES
THROUGH THE LONG TERM. THE RIDGE WILL EXPAND WESTWARD TO THE
EASTERN AND CENTRAL CWA BY FRIDAY...BUT WILL HAVE A DIFFICULT TIME
ENCOMPASSING THE ENTIRE AREA. WEAK UPPER LEVEL DISTURBANCES WILL
MOVE AROUND THE WESTERN FRINGES OF THE RIDGE OVER THE WESTERN CWA.
THE RIDGE WILL BEGIN TO WEAKEN BY THE WEEKEND AS A TROUGH MOVES
ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES AREA BY SATURDAY.
THE NORTHERN TROUGH IS EXPECTED TO HELP PUSH A SURFACE COLD FRONT
INTO THE CWA BY THE BEGINNING OF NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA AGAIN ON
THURSDAY WITH THE HIGHEST POPS OVER THE WESTERN AREAS. WITH
ABUNDANT MONSOONAL MOISTURE OVER THE REGION...HEAVY RAINFALL CAN BE
EXPECTED WITH THE THUNDERSTORMS ESPECIALLY OVER THE WESTERN AREAS.
THE RAIN CHANCES WILL DECREASE SLIGHTLY OVER THE AREA FRIDAY AND
SATURDAY AS THE UPPER RIDGE EXPANDS WESTWARD INTO THE CENTRAL CWA.
POPS WILL REMAIN IN THE SLIGHT CHANCE TO CHANCE CATEGORY OVER THE
WESTERN AREAS AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE AROUND
THE WESTERN EDGE OF THE UPPER RIDGE. LOWER POPS CAN BE EXPECTED
OVER THE EASTERN SECTIONS DUE TO THE ENFRINGEMENT OF THE UPPER RIDGE
OVER THAT AREA. GFS MOVES A COLD FRONT INTO THE NORTHERN CWA EARLY
NEXT WEEK. HAVE RAISED POPS OVER THE NORTHERN AREAS FOR MONDAY AND
TUESDAY IN RESPONSE TO THIS FRONT.
TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE LONG TERM.
A SLIGHT WARMING TREND CAN BE EXPECTED DURING MID WEEK AS THE UPPER
HIGH STRENGTHENS OVER THE AREA. TEMPERATURES WILL BE SLIGHTLY
COOLER AGAIN BY EARLY NEXT WEEK AS THE HIGH WEAKENS AND COOLER AIR
MOVES INTO THE AREA BEHIND THE FRONT. GENERALLY WENT WITH THE GFS
FOR POPS AS THE NAM HAS BEEN TOO DRY. USED A BLEND OF GFS AND NAM
SOLUTIONS FOR TEMPERATURES STAYING CLOSER TO THE GFS IN MOST
CASES...AND A BLEND OF GFS AND MAV MOS FOR DEWPOINT AND WIND GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 89 72 94 70 / 30 40 10 20
CARLSBAD NM 84 68 91 69 / 70 50 30 30
DRYDEN TX 93 71 95 73 / 30 30 10 20
FORT STOCKTON TX 89 70 94 71 / 50 50 20 20
GUADALUPE PASS TX 81 66 85 66 / 70 50 30 30
HOBBS NM 87 70 91 68 / 60 60 30 30
MARFA TX 80 61 84 62 / 70 50 30 30
MIDLAND INTL AIRPORT TX 86 71 93 71 / 50 50 20 20
ODESSA TX 86 71 93 71 / 50 50 20 20
WINK TX 92 73 96 73 / 60 50 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
WINKLER.
&&
49/54Hazardous weather outlook, Aug 16, 12:55 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1255 PM CDT WED AUG 16 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1255 PM CDT WED AUG 16 2006 /1155 AM MDT WED AUG 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MOST OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. ALL STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH RATES OF 1 TO 3 INCHES PER HOUR. WITH THESE HIGH RAINFALL RATES...FLOODING OF ARROYOS...DRAWS...URBAN...AND OTHER LOW LYING AREAS IS LIKELY. THEREFORE...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ FOR THE SOUTHEASTERN NEW MEXICO PLAINS...GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...MARFA PLATEAU...STOCKTON PLATEAU...THE UPPER TRANS PECOS...AND WESTERN PERMIAN BASIN. THE ADDITION OF MIDLAND AND ECTOR COUNTY TO THE WATCH AREA FOR THE REMAINDER OF THE WATCH IS THE ONLY CHANGE MADE TO THE WATCH. OTHER THREATS INCLUDE THE POSSIBILITY OF GUSTY WINDS AND FREQUENT LIGHTNING WITH ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA THROUGH THE PERIOD WITH THE GREATEST CHANCES OVER THE WESTERN AND NORTHERN SECTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY DUE TO THE POTENTIAL FOR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 16, 1:14 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 114 PM CDT WED AUG 16 2006 TXZ061-062-069-161915- ECTOR-MIDLAND-UPTON- 114 PM CDT WED AUG 16 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN UPTON... SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF PLEASANT FARMS AT 114 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN...AND OCCASIONAL LIGHTNING. LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO PLEASANT FARMS...AND FARM TO MARKET ROAD 1767... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:04 PM CDT | Flash Flood Warning | MAF | Crane | 4 hr |
| Aug 15, 7:33 PM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Aug 15, 8:03 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Aug 15, 8:05 PM CDT | Flash Flood Warning | MAF | Midland | 115 min |
| Aug 16, 2:29 AM CDT | Flash Flood Warning | MAF | Jeff Davis, Presidio | 5 hr |
| Aug 16, 7:05 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 16, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 63 min |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.